Hail, Dawson
- When
- May 20, 2:35 PM CST to 2:40 PM CST
- Where
- Dawson County, 4 mi S of Sand
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.642, -102.170
An upper level trough was over the Great Basin during the morning hours and moved over the Rocky Mountains during the day. Upper level disturbances moved over West Texas along the edge of this upper trough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over the Great Basin during the morning hours and moved over the Rocky Mountains during the day. Upper level disturbances moved over West Texas along the edge of this upper trough. A surface trough was over far West Texas and resulted in an abundance of moisture across the area. The atmosphere quickly became unstable as temperatures warmed up at the surface. A dryline was backed up to the higher terrain of West Texas and southeast New Mexico with very good wind shear and atmospheric rotation in place. During the late evening hours, upper lift increased with the approaching upper trough and the area was in a favorable position for lift with the upper jet stream. A low-level jet stream also moved across the area providing more lift. A Pacific front associated with the upper trough moved east and interacted with the dryline to create additional lift. These conditions resulted in thunderstorms rapidly developing and becoming severe with large hail, strong and damaging winds, tornadoes, and flash flooding across West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 20, 1:45 PM CST, 50 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Mon May 20 2019
.DISCUSSION...
WV imagery shows the upper trough approaching the Four corners area,
leaving West texas and Southeast New Mexico under very progressive
SW flow aloft. At the sfc, a sfc trough over far west Texas has
resulted in a surge of Gulf moisture into the region, w/the 70F
isodrosotherm edging into our ern counties, making it feel more like
east Texas than west, and banking the dryline up against the higher
terrain. The approach/arrival of the trough will result in
increasing winds over much of the area this afternoon/night, and
we've extended the warning in the Guadalupes/Delawares into Tue
evening as a secondary trough approaches. KMAF VWP shows a 25kt LLJ
right off the deck, and this is forecast to increase to 60+kts after
dark. Needless to say, parameters for severe wx later today are
impressive. KMAF 18Z sounding shows mucapes in excess of 4600 J/kg,
mid-lvl lapse rates of over 7C/km, deep lyr shear of 50kts, and 0-
1km SRH of 54 m2/s2. Already, convection is developing over the
South Plains, w/a tor watch in effect for our NE six counties. Hi-
res models call for a first round of supercells this afternoon,
w/very large hail and a tornado or two, then more of a squall
line/QLCS developing late this evening as the Pac front arrives,
w/damaging winds becoming the main hazard.
Tue/Wed should be convective down days, w/post-frontal temps well-
below normal Tue, then rebounding to above-normal Wed under
continuing SW flow aloft as the secondary trough digs to CA/NV/AZ by
00Z Thu. Wed night, another sfc trough develops out west, resulting
in a surge of Gulf moisture return similar to last night's. This
will sharpen up the dryline out west, w/a chance of convection
developing along and east of this feature as shortwaves round the
base of the trough and move into the area. Thu, the trough ejects
into the upper Midwest, to be replaced by a tertiary trough over the
SW CONUS. Chances look even better for convection Thu night, when
long-range models hint at developing a MCS over the Wrn Low Rolling
Plains. Fri/Sat, a slight chance of convection will remain along
the dryline, w/long-range models hinting at the ridge over the Gulf
Coast states slipping under the trough and shifting to the wrn
CONUS. This will result in temps climbing to above-normal by
Memorial Day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 57 80 57 91 / 80 0 0 10
Carlsbad 52 80 54 92 / 0 0 0 0
Dryden 63 90 63 94 / 20 0 0 10
Fort Stockton 56 84 58 94 / 10 0 0 0
Guadalupe Pass 47 74 55 87 / 0 0 0 0
Hobbs 49 78 52 89 / 10 0 0 0
Marfa 48 81 48 92 / 0 0 0 0
Midland Intl Airport 56 81 57 92 / 50 0 0 10
Odessa 56 81 57 92 / 50 0 0 10
Wink 55 84 54 95 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 3 AM MDT Tuesday for Central Lea County-
Northern Lea County-Southern Lea County.
High Wind Warning until 10 PM MDT Tuesday for Guadalupe
Mountains of Eddy County.
High Wind Warning until 3 AM MDT Tuesday for Eddy County Plains.
TX...Wind Advisory until 4 AM CDT Tuesday for Andrews-Borden-Crane-
Dawson-Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-
Martin-Midland-Mitchell-Pecos-Reagan-Reeves County Plains-
Scurry-Terrell-Upton-Ward-Winkler.
High Wind Warning until 10 PM MDT Tuesday for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
High Wind Warning until 4 AM CDT Tuesday for Davis Mountains-
Davis Mountains Foothills-Eastern Culberson County-Van Horn
and Highway 54 Corridor.
&&
12/44Hazardous Weather Outlook National Weather Service Midland/Odessa TX 104 PM CDT Mon May 20 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-211815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 104 PM CDT Mon May 20 2019 /1204 PM MDT Mon May 20 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A significant severe weather event is likely through tonight, especially across the Permian Basin and Lower Trans Pecos. Very large to giant hail will be possible, along with tornadoes, some of which could be significant, and damaging winds. The greatest risk for significant severe weather through tonight will be across the eastern Permian Basin and the western Low Rolling Plains. Flash flooding will also be possible especially across the eastern Permian Basin. High winds are expected through tonight in the Guadalupe Mountains and the Eddy County New Mexico Plains extending south into the Davis Mountains. Winds will also increase across the Permian Basin, Lea county New Mexico, Marfa Plateau and the Lower Trans Pecos and a wind advisory is in effect through tonight. Fire weather concerns are elevated across southeast New Mexico and the Trans Pecos. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms, some severe, will be possible across much of the area, except the mountains, during the afternoon and evening hours Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is recommended. City, county and state resources may be in high demand. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
255 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM NON-TSTM WND GST 5 S PINE SPRINGS 31.82N 104.81W
05/20/2019 M62 MPH Culberson TX ASOS
&&
SCOTT.KLEEBAUERThe Midland/Odessa radar (KMAF), 78 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
36 hail, 5 thunderstorm wind, 3 tornado, 1 flash flood. Local standard time, as filed.
A thunderstorm moved across Ector County and produced a tornado southeast of Odessa. The tornado developed in Ector County approximately nine miles southeast of Odessa, northeast of the Pleasant Farms community, and moved northeastward into southwest portions of Midland County. The aerial survey of this tornado revealed a clearly defined path. Numerous power poles were broken. The survey also showed pump jacks and other oil field equipment that were toppled by the tornado. The tornado had a lifespan of 15 minutes. Based on research that occurred in association with the May 14, 2010 Notrees tornado, a tornado that also knocked down oil field pump jacks, this tornado was rated as an EF-3 tornado. The cost of damage is a very rough estimate.
A thunderstorm moved across Ector County and produced a tornado southeast of Odessa. The tornado developed in Ector County approximately nine miles southeast of Odessa, northeast of the Pleasant Farms community, and moved northeastward into southwest portions of Midland County. The aerial survey of this tornado revealed a clearly defined path. Numerous power poles were broken. The survey also showed pump jacks and other oil field equipment that were toppled by the tornado. The tornado had a lifespan of 15 minutes. Based on research that occurred in association with the May 14, 2010 Notrees tornado, a tornado that also knocked down oil field pump jacks, this tornado was rated as an EF-3 tornado. The cost of damage is a very rough estimate.
A thunderstorm moved across Glasscock County and produced wind damage 13 miles west of Garden City. Several power poles were blown down along State Highway 158 at State Highway 137. The cost of damage is a very rough estimate.
A thunderstorm moved across Midland County and produced a tornado 21 miles southeast of the City of Midland. This tornado was first viewed from near the intersection of Farm to Market Road 1787 and State Highway 349, looking southeastward. Primary indications are that the tornado developed 21 miles southeast of the City of Midland, in open fields south of County Road 300 and east of State Highway 349. The tornado moved northeastward, snapping power poles along County Road 300, and produced significant damage along County Road 1160 and Farm to Market Road 1379. The snapped power poles, the damage to two RVs along County Road 1160, and the damage to manufactured trailers along FM 1379 are all indicative of EF-2 tornado damage. The tornado lifespan was 10 minutes long with an estimated peak wind of 125 mph. The cost of damage is a very rough estimate.
A thunderstorm moved across Ector County and produced an estimated 60 mph wind gust on the east side of Odessa.
A thunderstorm moved across Ector County and produced an estimated 70 mph wind gust on the east side of Odessa.
A thunderstorm moved across Borden County and produced a 60 mph wind gust three miles west northwest of Fluvanna.
Heavy rain moved across Midland County and produced flash flooding in the City of Midland. Midland County Sheriff reported numerous stalled vehicles due to flooding across the City of Midland. The cost of damage is a very rough estimate.
A thunderstorm moved across Howard County and produced a 70 mph wind gust in Big Spring.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821219, 821221, 821223, 821227, 821237, 821230, 821234, 821239, 821603, 822538, 821244, 821485, 821255, 821628, 821261, 821260, 821267, 821265, 821271, 821274, 821275, 821397, 821398, 821399, 821400, 821401, 821402, 821406, 821411, 821415, 821417, 821419, 821421, 821426, 821487, 821429, 821430, 821433, 821434, 821438, and more.